Indiana, 2008Damaging Winds in Indiana, July 8, 2008
July 8, 2008 · NWS LMK · 6 events in 4 counties and zones
Two lines of thunderstorms moved through south central Indiana beginning the afternoon of July 8th and again during the late evening. Damaging winds in excess of 70 mph and small hail were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two lines of thunderstorms moved through south central Indiana beginning the afternoon of July 8th and again during the late evening. Damaging winds in excess of 70 mph and small hail were reported with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 1:54 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 8, 1:54 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
254 PM EDT TUE JUL 8 2008
.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
A COLD FRONT WILL BEGIN TO DIP SOUTHWARD ACROSS IL/IN TONIGHT. AHEAD
OF THIS COLD FRONT...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
IMPACT THE FORECAST AREA BEGINNING THIS EVENING. RAIN SHOWERS...SOME
HEAVY AT TIMES...AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY AS THE FRONT SLOWLY MOVES ACROSS THE FORECAST AREA. PW
VALUES BASED ON MODEL SOUNDS ARE NEARLY TWO INCHES ACROSS THE AREA
THROUGH WEDNESDAY NIGHT SO HEAVY RAIN WILL BE THE MAIN THREAT ALONG
WITH LOCALIZED FLOODING CONCERNS AS ECHOES WILL LIKELY BE TRAINING
OVER THE SAME AREAS BEGINNING TONIGHT THROUGH WEDNESDAY EVENING.
MAIN JET ENERGY STAYS TO THE NORTH OF THE AREA SO EXPECT THAT THE
BEST CHANCE FOR SIGNIFICANT RAINFALL WILL BE ACROSS SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY...HOWEVER THE ENTIRE AREA SHOULD
SEE SOME RAINFALL AS THE FRONT PUSHES SOUTHWARD.
ONE CONCERN FOR THIS EVENT IS THE APPARENT DRY PERIOD IN THE NAM
DURING THE EARLY MORNING HOURS WEDNESDAY. LINE OF PRECIPITATION FROM
MO/IL TO OH/PA IS BROKEN ACROSS IN/KY. SEE NO REASON THERE SHOULD BE
A BREAK IN THIS LINE WITH SUCH HIGH MOISTURE CONTENT AND THE FRONT
ACTING AS A FORCING MECHANISM SO WILL LEAVE THE ENTIRE PERIOD WET.
EVEN IF THERE IS A BREAK IN PRECIPITATION WOULD EXPECT IT TO BE
BRIEF.
BESIDES WIDESPREAD RAINFALL...THE FRONT WILL BRING COOLER
TEMPERATURES TO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. EXPECT
TEMPERATURES IN THE LOW TO MID 80S WITH OVERNIGHT LOWS IN THE 60S.
.LONG TERM (THURSDAY THROUGH TUESDAY)...
LINGERING SHOWERS AND THUNDERSTORMS MAY CONTINUE IN EXTREME SOUTH
CENTRAL KENTUCKY THROUGH MID THURSDAY MORNING BEFORE MOVING OFF TO
THE SOUTH FOR A DRY AND WARM THURSDAY AFTERNOON. A BREAK IN
PRECIPITATION SHOULD CARRY THROUGH FRIDAY NIGHT BEFORE THE NEXT WEAK
FRONTAL BOUNDARY WORKS INTO THE CWA DURING THE DAY SATURDAY. THIS
BOUNDARY WILL LINGER ACROSS KENTUCKY THROUGH THE WEEKEND...WITH
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE ENTIRE
SATURDAY THROUGH SUNDAY NIGHT TIME FRAME. MOISTURE ASSOCIATED WITH
THIS BOUNDARY DOES STILL LOOK TO BE LIMITED ACCORDING TO THE MODELS
SO WILL LEAVE POPS IN THE ISOLATED CATEGORY FOR NOW...BUT IF
MOISTURE ADVECTION IS STRONGER THAN THE MODELS INDICATE THESE POPS
WILL NEED TO BE INCREASED IN FUTURE FORECASTS. BOUNDARY MOVES OFF
MONDAY WITH MONDAY AND TUESDAY LOOKING DRY AT THIS TIME.
&&
.AVIATION (18Z TAFS)...
SCATTERED THUNDERSTORMS WERE DEVELOPING EAST OF LEX BUT COULD
BACKBUILD AND AFFECT THE AREA THROUGHOUT THE EVENING. BWG AND SDF
ARE CURRENTLY VFR...HOWEVER THUNDERSTORM DEVELOPMENT IS POSSIBLE
OVER THE NEXT FEW HOURS. ANY STORMS THAT DEVELOP WILL BE HIT AND
MISS SO AMENDMENTS MAY BE NEEDED. THE MAIN THREAT WITH SHOWERS AND
THUNDERSTORMS THIS EVENING WILL BE REDUCED VISIBILITIES FROM HEAVY
RAIN AND OCCASIONAL GUSTY WINDS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM...LS
LONG TERM....MACZKO
AVIATION.....LS
Hazardous weather outlook, Jul 8, 2:17 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT TUE JUL 8 2008
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
317 PM EDT TUE JUL 8 2008 /217 PM CDT TUE JUL 8 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT AND WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING AND AFFECT
MUCH OF THE AREA THROUGH THE NIGHT. A VERY MOIST ATMOSPHERE
COUPLED WITH AN APPROACHING COLD FRONT WILL ALLOW THESE STORMS TO
PRODUCE HEAVY RAIN AT TIMES AS WELL AS DANGEROUS LIGHTNING. RAIN
SHOWERS WILL CONTINUE INTO WEDNESDAY AS THE COLD FRONT SLOWLY
SLIPS SOUTHWARD ACROSS THE OUTLOOK AREA. SOME AREAS MAY SEE MORE
THAN AN INCH OF RAINFALL BY TOMORROW NIGHT. LOCALIZED FLOODING MAY
BECOME A PROBLEM IN LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A WEAK FRONTAL BOUNDARY WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA SATURDAY THROUGH SUNDAY NIGHT. ALONG
WITH DANGEROUS LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE WITH ANY THUNDERSTORMS THAT OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT INTENSE
RAINFALL...FLOODING...HAIL AND GUSTY WINDS TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.
In the hours before
Special weather statement, Jul 8, 2:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT TUE JUL 8 2008
INZ084-089-082045-
CRAWFORD IN-PERRY IN-
INCLUDING THE CITIES OF...MARENGO...TELL CITY
332 PM EDT TUE JUL 8 2008 /232 PM CDT TUE JUL 8 2008/
...THUNDERSTORM TO BRING BRIEF HEAVY RAINFALL AND GUSTY WINDS...
A THUNDERSTORM WILL MOVE THROUGH NORTHERN PERRY COUNTY AND
SOUTHERN CRAWFORD COUNTIES IN SOUTH CENTRAL INDIANA OVER THE NEXT
HOUR OR SO. THIS THUNDERSTORM WILL BRING BRIEF HEAVY RAINFALL AND
MAY CONTAIN GUSTY WINDS UP TO 40 MPH AND PEA SIZED HAIL.
Special weather statement, Jul 8, 3:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT TUE JUL 8 2008
INZ090-091-082100-
FLOYD-HARRISON-
408 PM EDT TUE JUL 8 2008
...STRONG STORM WILL MOVE ACROSS HARRISON COUNTY INDIANA THROUGH 445
PM CDT...
AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF CORYDON...OR 29 MILES WEST OF
LOUISVILLE...AND MOVING EAST AT 35 MPH.
FREQUENT DEADLY LIGHTNING...SMALL PEA OR MARBLE SIZE HAIL...AND
STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE...
NEAR CRANDALL BY 415 PM EDT.
NEAR LANESVILLE BY 420 PM EDT.
NEAR GEORGETOWN BY 425 PM EDT.
JSD
Special weather statement, Jul 8, 3:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT TUE JUL 8 2008
KYZ024-025-082100-
BRECKINRIDGE-MEADE-
316 PM CDT TUE JUL 8 2008
...LINE OF STRONG STORMS WILL MOVE ACROSS BRECKINRIDGE AND MEADE
COUNTIES...
AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
BRANDENBURG TO 11 MILES SOUTHWEST OF HARDINSBURG.
FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH... ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR PAYNEVILLE BY 425 PM EDT.
NEAR SIROCCO BY 430 PM EDT.
NEAR ROFF BY 335 PM CDT.
NEAR BRANDENBURG BY 445 PM EDT.
NEAR CUSTER BY 350 PM CDT.
NEAR HUDSON BY 355 PM CDT.
JSD
Special weather statement, Jul 8, 3:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 PM EDT TUE JUL 8 2008
INZ091-092-KYZ030-082100-
CLARK-FLOYD-JEFFERSON-
433 PM EDT TUE JUL 8 2008
...LINE OF STRONG THUNDERSTORMS WILL CROSS FLOYD...CRAWFORD...AND
NORTHERN JEFFERSON COUNTY KENTUCKY...
AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
NEW ALBANY TO 7 MILES SOUTHEAST OF CORYDON...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTHWEST OF LOUISVILLE TO 16 MILES WEST OF
LOUISVILLE...AND MOVING EAST AT 33 MPH.
FREQUENT DEADLY LIGHTNING...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH... ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE...
NEAR NEW ALBANY BY 445 PM EDT.
NEAR SHIVELY BY 450 PM EDT.
NEAR JEFFERSONVILLE BY 455 PM EDT.
NEAR ST. MATTHEWS BY 456 PM EDT.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
JSD
Thunderstorm Wind, Floyd
- When
- July 8, 3:40 PM EST
- Where
- Floyd County, Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.300, -85.970
Trees were reported down in the Georgetown area, resulting in downed utility lines and several power transformers blown.
Thunderstorm Wind, Floyd
- When
- July 8, 4:00 PM EST
- Where
- Floyd County, 0.95 mi E of Floyds Knobs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.318, -85.853
Over 50 trees were reported down one half mile west of Interstate 265 with a large tree on a house.
Thunderstorm Wind, Crawford
- When
- July 8, 8:20 PM EST
- Where
- Crawford County, Grantsburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.280, -86.470
A tree fell on a mobile home.
Thunderstorm Wind, Crawford
- When
- July 8, 8:30 PM EST
- Where
- Crawford County, 0.54 mi E of English
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -86.460
Numerous trees were reported down.
Thunderstorm Wind, Harrison
- When
- July 8, 8:35 PM EST
- Where
- Harrison County, 0.88 mi SW of Corydon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.210, -86.130
Trees were reported down across the county.
Thunderstorm Wind, Clark
- When
- July 8, 9:09 PM EST
- Where
- Clark County, Clarksville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.320, -85.770
Several trees were reported down, with some across power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112744, 112745, 112746, 112749, 112747, 112748.